Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 112, NWS Aberdeen, SD

July 12, 2012Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 12, 2012, 5:43 PM CDT for Lyman County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2012, 5:43 PM CDT (22:43 UTC)
Expired
Jul 12, 2012, 6:30 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Lyman County, SD

The radar

The North Platte radar (KLNX), 205 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
1288 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS53 KABR 122243
SVRABR
SDC085-122330-
/O.NEW.KABR.SV.W.0112.120712T2243Z-120712T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT THU JUL 12 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 630 PM CDT

* AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR HAMILL...OR 22 MILES
  SOUTHWEST OF CHAMBERLAIN...MOVING EAST AT 15 MPH.

  AT 530 PM CDT...70 MPH WINDS WERE REPORTED IN HAMILL WITH THIS     
  STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IONA AROUND 620 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!

&&

LAT...LON 4350 9962 4351 9963 4371 9963 4371 9941
      4369 9942 4368 9945 4367 9945 4366 9937
      4364 9934 4358 9933 4354 9929 4349 9929
TIME...MOT...LOC 2240Z 290DEG 14KT 4359 9964
WIND...HAIL 70MPH <.75IN

$$
CONNELLY
1 follow-up statement
015 
WWUS53 KABR 122329
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT THU JUL 12 2012

SDC085-122340-
/O.EXP.KABR.SV.W.0112.000000T0000Z-120712T2330Z/
LYMAN SD-
629 PM CDT THU JUL 12 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYMAN COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4350 9962 4351 9963 4371 9963 4371 9941
      4369 9942 4368 9945 4367 9945 4366 9937
      4364 9934 4358 9933 4354 9929 4349 9929
TIME...MOT...LOC 2330Z 290DEG 14KT 4349 9940

$$
MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:27 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 12, 3:27 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT THU JUL 12 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

AN INTERESTING FORECAST FOR TONIGHT. ALOFT WATER VAPOR IMAGERY
SHOWS A COUPLE DECENT LOOKING S/WS ACROSS THE AREA. ONE IS MOVING
ACROSS FAR SOUTHERN NORTH DAKOTA. THIS HAS PROBABLY PROVIDED FOR
SOME LARGE SCALE SUBSIDENCE THROUGH MOST OF THIS AFTERNOON.
MEANWHILE ANOTHER WAVE AND JET MAX IS MOVING SOUTHEAST THROUGH
SOUTHWEST SOUTH DAKOTA. AT THE SURFACE A VERY SLOW MOVING FRONT
EXTENDS FROM JUST EAST OF KABR TO JUST NORTHWEST OF K9V9. LATEST
MESOSCALE ANALYSIS INDICATES LITTLE IF ANY CAP LEFT ACROSS THE
EASTERN CWA AHEAD OF THE BOUNDARY...AND MIXED LAYER CAPES GREATER
THAN 1500 J/KG. SO AM EXPECTING DEVELOPMENT OF STORMS IN THE NEXT
HOUR OR SO...BUT THE AMOUNT OF COVERAGE IS KINDA HARD TO DETERMINE
BASED ON FAIRLY WEAK DEEP LAYER AND LOW LEVEL SHEAR. SUSPECT
COVERAGE OF ISOLD/SCT WILL BE SUFFICIENT THROUGH MIDNIGHT WITH
WIND PROBABLY THE MAIN THREAT FROM PULSE LIKE STORMS WITHIN FAIRLY
WARM ENVIRONMENT.

AFTER TONIGHT THERE IS STILL SOME THREAT FOR SHOWERS OVER THE FAR
EASTERN CWA ON FRIDAY WHERE MID LEVEL TEMPS ARE COOLER WITHIN
UPPER TROF AND DAYTIME HEATING WILL CONTRIBUTE TO SOME AVAILABLE
ENERGY SO CANT RULE OUT A STRAY THUNDERSTORM. THEN FOR SATURDAY
AND SATURDAY NIGHT THE MID LEVEL RIDGE BEGINS BUILDING ACROSS THE
REGION WITH MOSTLY DRY CONDITIONS EXPECTED...ALONG WITH WARMING
TEMPERATURES.

.LONG TERM...SUNDAY THROUGH THURSDAY

UPPER RIDGE OVER THE REGION WILL BE SUPPRESSED IN RESPONSE TO UPPER
TROF EJECTING SHORTWAVE ENERGY OUT OF THE PACIFIC NORTHWEST INTO
SOUTHERN CANADA...ONLY TO HAVE THE RIDGE REDEVELOP TO THE WEST
EARLY NEXT WEEK. THIS KEEPS US IN WESTERLY/NORTHWEST FLOW ALOFT.
BY MID WEEK...MODELS BEGIN TO DIVERGE IN HANDLING THE INTENSITY OF
THE UPPER RIDGE WITH THE GFS SHOWING A LESS AMPLIFIED PATTERN.
THIS WOULD SUGGEST A SLIGHTLY MORE ACTIVE PATTERN...HOWEVER SUNDAY
WILL SEE H7 TEMPERATURES UPWARDS OF +16C...WITH THE CAP IN PLACE
THROUGH MONDAY. THIS ELEVATED MIXED LAYER WILL INHIBIT SURFACE
BASED CONVECTION...HOWEVER GUIDANCE SUGGEST MOISTURE ABOVE 10KFT
ASSOCIATED WITH MONSOONAL FLOW. THUS...WILL LIMIT POPS TO SLIGHT
CHANCE WITH THE ANTICIPATION OF NEGLIGIBLE QPF DUE TO HIGH BASED
ALTOCUMULUS. THE ELEVATED MIXED LAYER WEAKENS AND CAP TEMPERATURES
DROP INTO THE LOW TEENS AS NORTHWEST FLOW BECOMES BETTER
ESTABLISHED TUESDAY/WEDNESDAY...SO WILL CONTINUE LOW POPS WITH THE
ANTICIPATION OF MAINLY DIABATICALLY DRIVEN AFTERNOON CONVECTION.

AS FOR TEMPERATURES...H85 READINGS READILY APPROACHING 30C
SUGGEST HIGHS RUNNING AROUND THE CENTURY MARK FOR A GOOD PORTION
OF THE CWA...ALONG WITH LITTLE OVERNIGHT RELIEF. BEST GUESS FROM
GUIDANCE IS FRONTAL PASSAGE WILL OCCUR BETWEEN MONDAY NIGHT INTO
TUESDAY...REPLACED BY A COOLER/DRIER CANADIAN AIRMASS FOR THE
REMAINDER OF THE FORECAST PERIOD.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR VISBY AND CIGS EXPECTED TODAY/TONIGHT. A FRONT MOVING THROUGH
THE AREA WILL RESULT IN SCATTERED HIT/MISS AFTERNOON
THUNDERSTORMS. STORMS WILL DEVELOP FROM KPIR TO KABR...SHIFTING
EAST THROUGH THE AFTERNOON...PASSING OUT OF THE KATY AREA BY THE
EVENING. HIGH PRESSURE TO THE WEST WILL ALLOW FOR NORTHERLY WINDS
TO BECOME MORE DOMINANT AS THE DAY PROGRESSES...BECOMING LIGHT
OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...CONNELLY

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 12, 4:26 AM CDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
426 AM CDT THU JUL 12 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-130930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
426 AM CDT THU JUL 12 2012 /326 AM MDT THU JUL 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME
THUNDERSTORMS LATER THIS AFTERNOON COULD BECOME STRONG TO SEVERE
WITH THE THREATS BEING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:39 PM CDTSevere Thunderstorm WarningABRSpink19 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.